Study On Crestor Contradicts FDAMay 24, 2005 | Philadelphia Inquirer
The Tufts University study contradicted findings by the U.S. Food and Drug Administration and will not help Crestor's maker, AstraZeneca P.L.C. with U.S. operations in Wilmington build Crestor into the blockbuster product it has intended.
Crestor was the first cholesterol-lowering drug in a class known as statins to be introduced since Baycol was withdrawn in 2001 because of muscle problems called rhabdomyolysis.
While controlled studies have found no increased risk from Crestor, the FDA has received a relatively high number of anecdotal reports of side effects through its Adverse Event Reporting system, known as AER.
The FDA and AstraZeneca have played down the AER rates as deceptively high because of negative publicity around Baycol. On March 14, the FDA rejected calls by a consumer group, Public Citizen, to ban Crestor.
"We believe that all available evidence to date regarding Crestor does not indicate that it poses a greater risk of adverse events than other statins," said FDA spokeswoman Laura Alvey by e-mail yesterday. "We will continue to monitor this drug as we do with all FDA-regulated drugs."
In a statement, London-based AstraZeneca rejected the new study's implication as "factually incorrect" that Crestor was riskier than other statins, such as Pfizer Inc.'s Lipitor and Merck & Co. Inc.'s Zocor.
"AstraZeneca again reaffirms that the safety profile of Crestor is in line with other marketed statins," the company said.
The Tufts study was released after the stock market closed. AstraZeneca shares closed unchanged at $42.77 yesterday on the New York Stock Exchange.
The study leader, Richard Karas, director of the Molecular Cardiology Research Center at Tufts-New England Medical Center in Boston, emphasized in a separate statement that statins overall "are very safe drugs."
He said while Crestor was found "to be less safe than others, it does not mean patients should immediately stop taking this medication. In fact, the overall risks of [Crestor] remain low, and people taking this drug should talk to their doctor before deciding whether to continue on it or stop it."